Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Springfield, MO

January 21, 20185 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 21, 2018, 9:27 PM CST for 5 counties in Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2018, 9:27 PM CST (03:27 UTC)
Expired
Jan 21, 2018, 10:04 PM CST
In force
37 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, MO, Douglas County, MO, Ozark County, MO, Taney County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

114 
WUUS53 KSGF 220327
SVRSGF
MOC043-067-153-213-225-220415-
/O.NEW.KSGF.SV.W.0003.180122T0327Z-180122T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
927 PM CST SUN JAN 21 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ozark County in southwestern Missouri...
  Southeastern Webster County in southwestern Missouri...
  Western Douglas County in southwestern Missouri...
  Southeastern Christian County in southwestern Missouri...
  Northeastern Taney County in southwestern Missouri...

* Until 1015 PM CST

* At 926 PM CST, severe thunderstorms were located along a line
  extending from 7 miles southeast of Sparta to near Taneyville,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Ava...                            Seymour...
  Sparta...                         Taneyville...
  Oldfield...                       Brownbranch...
  Elkhead...                        Bruner...
  Keltner...                        Garrison...
  Rome...                           Chadwick...
  Bradleyville...                   Goodhope...
  Dogwood...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 9309 3720 9269 3673 9266 3671 9304
TIME...MOT...LOC 0326Z 225DEG 44KT 3691 9301 3677 9298 

HAIL...<.75IN
WIND...60MPH
 
$$

Griffin
4 follow-up statements
913 
WWUS53 KSGF 220338
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
938 PM CST SUN JAN 21 2018

MOC043-067-153-213-225-220415-
/O.CON.KSGF.SV.W.0003.000000T0000Z-180122T0415Z/
Ozark MO-Webster MO-Douglas MO-Christian MO-Taney MO-
938 PM CST SUN JAN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR NORTHWESTERN OZARK...SOUTHEASTERN WEBSTER...WESTERN DOUGLAS...
SOUTHEASTERN CHRISTIAN AND NORTHEASTERN TANEY COUNTIES...

At 938 PM CST, severe thunderstorms were located along a line
extending from 10 miles east of Sparta to 12 miles northeast of
Taneyville, moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ava...                            Seymour...
Rome...                           Brownbranch...
Bradleyville...                   Elkhead...
Goodhope...                       Bruner...
Keltner...                        Dogwood...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3702 9303 3720 9269 3673 9266 3672 9292
TIME...MOT...LOC 0338Z 225DEG 44KT 3700 9290 3686 9287 

HAIL...<.75IN
WIND...60MPH
 
$$

Griffin
166 
WWUS53 KSGF 220344
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
944 PM CST SUN JAN 21 2018

MOC043-153-213-220354-
/O.CAN.KSGF.SV.W.0003.000000T0000Z-180122T0415Z/
Ozark MO-Christian MO-Taney MO-
944 PM CST SUN JAN 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OZARK...
SOUTHEASTERN CHRISTIAN AND NORTHEASTERN TANEY COUNTIES IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3681 9291 3709 9290 3720 9269 3681 9266
TIME...MOT...LOC 0344Z 225DEG 44KT 3704 9285 3690 9282 

$$

MOC067-225-220415-
/O.CON.KSGF.SV.W.0003.000000T0000Z-180122T0415Z/
Webster MO-Douglas MO-
944 PM CST SUN JAN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR SOUTHEASTERN WEBSTER AND WESTERN DOUGLAS COUNTIES...

At 944 PM CST, severe thunderstorms were located along a line
extending from 8 miles southwest of Seymour to 9 miles west of Ava,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ava...                            Seymour...
Goodhope...                       Rome...
Dogwood...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3681 9291 3709 9290 3720 9269 3681 9266
TIME...MOT...LOC 0344Z 225DEG 44KT 3704 9285 3690 9282 

HAIL...<.75IN
WIND...60MPH
 
$$

Griffin
059 
WWUS53 KSGF 220353
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
953 PM CST SUN JAN 21 2018

MOC067-225-220415-
/O.CON.KSGF.SV.W.0003.000000T0000Z-180122T0415Z/
Webster MO-Douglas MO-
953 PM CST SUN JAN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR SOUTHEASTERN WEBSTER AND WESTERN DOUGLAS COUNTIES...

At 953 PM CST, severe thunderstorms were located along a line
extending from near Seymour to near Ava, moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ava...                            Seymour...
Goodhope...                       Rome...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3681 9291 3693 9280 3712 9284 3720 9269
      3681 9266
TIME...MOT...LOC 0353Z 225DEG 44KT 3712 9275 3698 9272 

HAIL...<.75IN
WIND...60MPH
 
$$

Griffin
106 
WWUS53 KSGF 220404
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1004 PM CST SUN JAN 21 2018

MOC067-225-220412-
/O.CAN.KSGF.SV.W.0003.000000T0000Z-180122T0415Z/
Webster MO-Douglas MO-
1004 PM CST SUN JAN 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER AND
WESTERN DOUGLAS COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3681 9291 3693 9280 3712 9284 3720 9269
      3681 9266
TIME...MOT...LOC 0400Z 225DEG 44KT 3719 9267 3705 9264 

$$

Griffin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 6:07 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 21, 6:07 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
607 PM CST Sun Jan 21 2018

...Mesoscale and Updated Aviation Discussion...

.MESOSCALE DISCUSSION...
Issued at 528 PM CST Sun Jan 21 2018

At this point, this "event" is going as planned. A broad corridor
of convection has developed from northeastern Texas into eastern
Oklahoma and southwestern Missouri. This convection is developing
over an area of 0 to 0.5 km AGL convergence on the eastern
periphery of increasing 500 mb height falls.

Instability remains weak with the ongoing 00Z SGF RAOB measuring
117 J/kg of MLCAPE. The lower level capping inversion present on
the 21Z sounding has been removed, however a secondary (higher)
inversion remains in place and is resulting in the presence of
some inhibition.

Instability farther south across the Arklatex into the I-40
corridor is a bit better, with MLCAPE values on the order of 500
to 900 J/kg. We have seen some low-topped supercells with decent
low-level rotation along with QLCS mesovortex structures down
south across this region.

As we head throughout the evening, it will be very difficult for
this better instability to reach the Missouri Ozarks as convection
will continue to develop and impede its progress northward. We
will see cooling mid-levels which may offset this slightly. Deep
layer and low-level shear will remain robust as mid/upper level
jet cores impinge on the region and a low level jet strengthens
and noses into southern Missouri.

With all of that said, we are going to maintain a limited severe
weather risk as this broad area of convection slowly shifts east
with time across the Missouri Ozarks. Despite the lack of
instability, these setups can be conducive to line segments with
mesovortex potential. Mesovortices will be more favored with
bowing structures towards the east, northeast, or north. We may
also see some low-top supercell structures early this evening over
far southwestern Missouri.

One other item of note will be the potential for a few additional
cells to develop back to the west closer to I-49 corridor late
this evening as even stronger height falls overspread an
accelerating dry line/surface trough. Instability may briefly
increase as this happens as strong mid-level cooling takes place.
If these cells can develop, they may have a limited hail risk.

&&

.SHORT TERM...(This evening through Monday)
Issued at 130 PM CST Sun Jan 21 2018

A deep closed upper low will track from the Rockies into the
central Plains this evening while a surface low pressure system
tracks from eastern Kansas into northern Missouri. A trailing
surface trough then cold front will push across the Ozarks region
this evening. Strong synoptic lift and moisture advection along
with at least ample instability will ignite numerous showers and
thunderstorms from late afternoon into tonight.

While instability will be rather modest the shear profiles will be
favorable to support intense updrafts and possibly supercells.
Shear vectors will also support surging line segments and bowing
structures. This all adds up to a risk of severe storms with the
potential of damaging winds and possibly a couple of tornadoes.
While a low risk the primary area of concern for tornadoes would
be across far southern Missouri.

The showers and storms will end from the west late this evening
into the overnight hours. Expect some clearing overnight as a dry
slot wraps around the upper low.

The true cold front will sweep across the area early Monday as the
upper low transitions eastward. This will bring steady or falling
temperatures and increased cloud cover. Also expect showers mainly
across central Missouri. Some potential that some snow will mix
with the rain before ending.

.LONG TERM...(Monday Night through Sunday)
Issued at 130 PM CST Sun Jan 21 2018

Colder temperatures settle back into the region through mid week
before upper level ridging and southerly winds return by late
week.

The next upper trough and associated front will move into the
region heading into later Friday and this weekend. This will
bring another good chance for precipitation. Colder weather will
again follow this system this weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 528 PM CST Sun Jan 21 2018

Showers and a few thunderstorms can be expected across the region
this evening as a strong storm system approaches from the west.
MVFR and brief IFR conditions can be expected around storms.

Meanwhile, low level wind shear conditions can be expected along
with brisk and gusty southerly surface winds.

Most of the shower and thunderstorm activity will then shift east
of the area for the overnight period with predominantly VFR
conditions then expected.

MVFR ceilings will then settle back into the region on Monday as
the upper level portion of this storm system tracks into the
region. Strong and gusty surface winds will also continue with
southwesterly gusts exceeding 35 knots.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Schaumann
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Schaumann
Hazardous weather outlook, Jan 21, 7:54 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
754 PM CST Sun Jan 21 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
754 PM CST Sun Jan 21 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.

DISCUSSION...

A band of showers and embedded isolated thunderstorms will
continue to slowly push east across the Missouri Ozarks tonight.

The most intense storms will be capable of producing damaging
winds up to 60 mph, small hail, and the possibility of an isolated
tornado. The limited severe weather threat will be confined to
areas mainly south of the Highway 54 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

West to southwest wind gusts of 30 to 40 mph will occur across
the area on Monday. Gusts over 45 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for areas south of the
Highway 54 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Jan 21, 5:54 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
554 PM CST SUN JAN 21 2018

MOZ101-220030-
McDonald MO-
554 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD COUNTY UNTIL 630
PM CST...

At 554 PM CST, Doppler radar was tracking a strong thunderstorm near
Pineville, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Big Sugar Creek State Park...     Pineville...
Powell...                         Rocky Comfort...

This includes Interstate 49 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.

&&

LAT...LON 3650 9442 3657 9446 3675 9431 3675 9407
      3650 9408
TIME...MOT...LOC 2354Z 236DEG 40KT 3654 9432

Griffin
Special weather statement, Jan 21, 6:06 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
606 PM CST SUN JAN 21 2018

MOZ088-093-094-220045-
Jasper MO-Newton MO-Lawrence MO-
606 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON...
NORTHWESTERN LAWRENCE AND SOUTHEASTERN JASPER COUNTIES UNTIL 645 PM
CST...

At 606 PM CST, Doppler radar was tracking a strong thunderstorm over
Sarcoxie, or 13 miles northwest of Monett, moving northeast at 45
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sarcoxie...                       Miller...
Stotts City...                    Wentworth...
Avilla...                         La Russell...
Reeds...                          Red Oak...

This includes Interstate 44 between mile markers 25 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3695 9407 3705 9422 3729 9408 3728 9369
TIME...MOT...LOC 0006Z 221DEG 38KT 3706 9410

Griffin
Special weather statement, Jan 21, 8:00 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
800 PM CST SUN JAN 21 2018

MOZ094-220230-
Lawrence MO-
800 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE COUNTY UNTIL 830
PM CST...

At 800 PM CST, Doppler radar was tracking a strong thunderstorm over
Monett, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mount Vernon...                   Miller...
Verona...                         Halltown...
Freistatt...                      Hoberg...
Chesapeake...

This includes Interstate 44 between mile markers 40 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.

&&

LAT...LON 3703 9395 3728 9383 3728 9361 3704 9361
      3695 9384
TIME...MOT...LOC 0200Z 227DEG 37KT 3696 9392

Griffin
Local storm report, Jan 21, 8:51 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
851 PM CST SUN JAN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TORNADO          2 SE HOBERG             37.05N 93.82W
01/21/2018                   LAWRENCE           MO   LAW ENFORCEMENT

            COUPLE OF BUILDINGS DOWN ON FARM ROAD 2155 2
            AND A HALF MILES SOUTH OF MT VERNON. ALSO
            REPORTS OF TREES DOWN. THIS IS RIGHT NEAR
            THE LOCATION OF A WELL DEFINED DROP IN
            CORRELATION COEFFICIENT. TORNADO LIKELY
            OCCURRED AT THIS LOCATION.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:06 PM CSTSpecial Weather StatementSGFLawrence39 min
Jan 21, 8:00 PM CSTSpecial Weather StatementSGFLawrence30 min
Jan 21, 8:03 PM CSTTornado WarningSGFLawrence27 min
Jan 21, 8:37 PM CSTSevere Thunderstorm WarningSGFBarry, Lawrence38 min
Jan 21, 9:10 PM CSTSevere Thunderstorm WarningSGFCamden, Miller, Morgan38 min
Jan 21, 9:32 PM CSTTornado WarningSGFChristian, Douglas, Webster28 min
Jan 21, 10:10 PM CSTTornado WarningSGFWright20 min
Jan 21, 11:25 PM CSTSevere Thunderstorm WarningSGFOzark55 min
Jan 21, 11:47 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell43 min
Jan 22, 12:12 AM CSTSpecial Weather StatementSGFTexas48 min
Jan 22, 12:59 AM CSTSpecial Weather StatementSGFHowell31 min
Jan 22, 1:06 AM CSTSevere Thunderstorm WarningSGFHowell, Shannon, Texas54 min
Jan 22, 1:40 AM CSTSevere Thunderstorm WarningSGFOregon, Shannon54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.